Alert archive / Ohio / Special Weather Statements in 2023
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Jul 23, 2023, 3:21 PM EDT for Ashtabula County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2023, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 23, 2023, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Cleveland, OH
- Hail
- 0.88 in
- Wind
- 40
County Ashtabula County, OH
The radar
The Cleveland radar (KCLE), 120 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WWUS81 KCLE 231921
SPSCLE
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023
OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
4192 8075 4192 8072 4196 8055 4198 8054
4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
MainesWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 23, 1:54 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 23, 1:54 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 154 PM EDT Sun Jul 23 2023 .SYNOPSIS... Weak high pressure will remain across the region through today. An approaching cold front will become stationary to the north of the area on Monday and persist through mid-week. && .NEAR TERM /THROUGH MONDAY/... Isolated/scattered convection has expanded in coverage, primarily across the western third of the forecast area, with a few showers/storms along the Lake Erie shoreline from Lorain east to Willoughby. Sped up the timing of likely pops a few hours to account for this activity. Otherwise, the forecast remains on track with this activity expected to persist diurnally into the evening as the 500mb trough/vort max, evident over southwest lower MI per WV imagery, works eastward towards the area. Original Discussion... Recent model guidance is suggesting convection will be a tad more numerous this afternoon, especially across NW OH and thus have introduced some likely PoPs. This is likely a result from outflow boundaries associated with residual nocturnal convection towards our west in conjunction with the arrival of an upper trough. This upper trough is evident on the mid- level water vapor satellite this morning and is fairly impressive. However, model guidance continues to agree on a general weakening trend of the low through the morning and early afternoon as it nears the Lower Great Lakes. Showers and thunderstorms will be possible again this afternoon and evening, particularly in two distinct areas. The first being across NE OH and NW PA early to mid-afternoon, associated with moisture pooling along the lake breeze. This activity is expected to be more isolated in nature, although they could briefly become scattered if multiple cells are able to develop and congeal. The second area will be found across NW OH where weak upper-level support in addition to outflow boundaries from overnight convection (ongoing early this morning across NE IL and southern Lake MI) will initiate showers and storms in the mid-to-late afternoon. This activity will be more scattered and perhaps better organized, with steep low-level lapse rates >8 C/km and theta-e differences between -15 to -20C supportive of some stronger wind gusts associated with the stronger cores, though not anticipating anything severe. Activity should quickly diminish following sunset given the weak forcing at play. As the upper trough and residual outflow boundaries move east overnight into Monday, redevelopment of showers and storms is possible in the afternoon across portions of NE OH and NW PA. Once again, steep low-level lapse rates >8 C/km and theta-e differences around -20C will be supportive of some strong, but likely non-severe, wind gusts within the strongest cores. This activity will exit east of the area by late afternoon and evening. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A large-scale trough remains over the eastern CONUS with flow aloft becoming west to northwest as the trough axis passes to the east Monday night into Tuesday. At the surface, we should be located along the northern periphery of a high pressure that is centered over the Carolinas. An upper-level ridge originating from the desert southwest biggest making eastward progression, resulting in gradually increasing 500mb heights locally. Coupled with weak but steady southwesterly flow, heat and humidity should increase in the short term, with temperatures rising into the mid to upper 80s on Tuesday and near 90 by Wednesday. A lake breeze is likely Tuesday afternoon due to lake-land temperature difference exceeding 10 deg F, though it's less likely on Wednesday (or at least limited to the eastern half of Laker Erie) due to increasing pressure gradient leading to surface southwest winds greater than 10 knots. The building heat/humidity should also lead to an increasing instability reservoir over parts of the Great Lakes region and Ohio Valley. Limited forcing mechanisms and deep-layer shear precede any chances for organized severe convection, though moderate to possibly high CAPE may support disorganized but strong to severe isolated to scattered thunderstorms, especially during the afternoon hours. The difficulty will be where exactly these storms develop. For now, handled this with daily 10-30% chance of precipitation, generally guided by ensemble model guidance. && .LONG TERM /THURSDAY THROUGH SATURDAY/... The large-scale pattern remains relatively unchanged for Thursday/Friday with heat and humidity continuing to build, with afternoon highs into the low 90s and high dew points contributing to heat indices in the low to upper 90s. Low probability thunderstorms chances are expected to continue through the long term period. Despite a good deal of variability, model guidance is trending towards a period of higher confidence in precipitation as an upper- level trough is forecast to move southeast across the area Friday night into Saturday. Highest PoPs are 40-50% for Friday night. Should see slightly lower temperatures by Saturday. && .AVIATION /18Z Sunday THROUGH Friday/... Mainly VFR conditions through the period with the primary focus being iso/sct SHRA/TSRA ongoing across northwest OH at the onset of this period. Coverage will be fairly scattered with limited lightning, with only enough confidence for TEMPO TSRA mentions at KTOL/KFDY for a few hours early in the period. A brief MVFR/IFR reduction cannot be ruled out with any storm that impacts a terminal. Otherwise, some VCTS mentions at KMFD/KCLE through 00Z where more uncertainty/confidence in thunder resides. SHRA/TSRA activity should wane after 00Z, with VFR expected through the end of the period. Southwest winds will become light overnight, increasing again out of the west near the end of the period. Northwest winds possible with a brief lake breeze early in the period at KERI. Outlook...Non-VFR possible in isolated to scattered afternoon/evening showers and thunderstorms Monday through Thursday. The highest chance for showers and thunderstorms appears to be late Tuesday evening and overnight. && .MARINE... Prevailing winds of 10 knots or less expected out of the south and southwest through the week as Lake Erie remains along the northern periphery of surface high pressure encompassing much of the southeast US. Daily lake breeze is possible each afternoon through Wednesday, with a land breeze possible tonight. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kahn NEAR TERM...Greenawalt/Kahn SHORT TERM...Saunders LONG TERM...Saunders AVIATION...Greenawalt MARINE...Saunders
Hazardous weather outlook, Jul 23, 3:49 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 349 AM EDT Sun Jul 23 2023 LEZ061-147>149-167>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240800- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on- the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 349 AM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-162>166-240800- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border- 349 AM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Scattered thunderstorms could produce wind gusts of 30 to 40 knots this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
233 PM EDT Sun Jul 23 2023
OHZ006-017-231900-
Wood OH-Hancock OH-
233 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Wood
and northern Hancock Counties through 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rawson, or 8 miles southwest of Findlay, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bloomdale, Cygnet, Jerry City, West Millgrove and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 8370 4125 8342 4116 8342 4100 8367
4104 8380
TIME...MOT...LOC 1833Z 216DEG 19KT 4099 8378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GreenawaltSpecial weather statement, Jul 23, 3:19 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
319 PM EDT Sun Jul 23 2023
OHZ027-036-232000-
Wyandot OH-Marion OH-
319 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northwestern Marion
and Wyandot Counties through 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marseilles, or 9 miles southwest of Upper Sandusky, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Upper Sandusky, Forest, Sycamore, Morral, Marseilles, Carey, Nevada,
Wharton, Harpster and Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4090 8351 4091 8348 4099 8346 4099 8311
4091 8311 4068 8312 4062 8342 4068 8342
4070 8344 4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 1919Z 236DEG 17KT 4074 8341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023
OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
4192 8075 4192 8072 4196 8055 4198 8054
4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:33 PM EDT | Special Weather Statement | CLE | Hancock | 27 min |
| Jul 23, 3:19 PM EDT | Special Weather Statement | CLE | Wyandot | 41 min |
| Jul 23, 4:17 PM EDT | Special Weather Statement | CLE | Hancock, Marion, Wyandot | 28 min |
| Jul 23, 5:16 PM EDT | Special Weather Statement | CLE | Morrow | 44 min |
| Jul 23, 5:21 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow | 24 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 28 min |
| Jul 23, 6:19 PM EDT | Special Weather Statement | CLE | Richland | 26 min |
| Jul 23, 6:42 PM EDT | Special Weather Statement | CLE | Cuyahoga | 33 min |
| Jul 23, 7:34 PM EDT | Special Weather Statement | CLE | Medina | 41 min |
Nearby
Special Weather Statements in Ohio, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.